How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Jane Lefler Your Own Question
Jane Lefler
Jane Lefler, Breeder,Behaviorist, formerVet Asst
Category: Dog
Satisfied Customers: 19832
Experience:  Former vol Vet Assistant.Breeder 18+ years Dog trainer / behaviorist
2361900
Type Your Dog Question Here...
Jane Lefler is online now
A new question is answered every 9 seconds

Second opinion] my dog ate a few chips of acetaminophen

Customer Question

Second opinion] Hi, my dog ate a few chips of acetaminophen yesterday. He has showed no signs of being poisoned, other than having terrible diarrhea. I know if his pee is brown and his poop is orange, that it's a sign of liver damage.
JA: I'm sorry to hear that. Did you see what your dog ate?
Customer: A sinus pill with 325 mg of acetaminophen He is 21 lbs
JA: Is there anything else important you think the Veterinarian should know about your dog?
Customer: The only symptom he's showing is the diarrhea. He is eating and drinking normally and acting normal.
Submitted: 5 months ago.
Category: Dog
Expert:  Jane Lefler replied 5 months ago.

Hi JaCustomer,

Welcome to Just Answer. My name is Jane. I have been involved professionally with dogs in the healthcare and behavioral fields for over 20 years. I’ve worked as a Vet Assistant and Behaviorist and have extensive experience in dog reproduction, as a breeder, for even longer than that.. Canine behavioral issues and training are also my specialties. It will be my pleasure to work with you today.

I have reviewed the previous answer you received and got the ingredients in the pill your dog ingested part of. I do agree that none of the ingredients should cause a toxic response in your dog. It is possible that you might see some stomach upset and possible diarrhea. The previous expert gave you information on pepcid for the possible nausea and medication that might be good for diarrhea.

If your dog is eating and drinking normally which you indicate he is, Kaopectate at 1 teaspoon per 5 pound every 2 - 6 hours or Imodium at 1 mg per 15 pounds one or two times a day can be given for diarrhea. Read dosage information here that states Loperamide is also dosed at 1 capsule (2 mg) per 50 pounds (25 kg) if over 20 pounds (10 kg).

Some herding breeds like collies can have an adverse reaction to imodium so avoid using in collies and similar breeds. Canned pumpkin (not pie filling) will also absorb excess fluid in the bowel with just a spoonful added to the dog’s food. Some experts will recommend a bland diet for a few days of boiled chicken and rice.

I do want you to have the information on acetaminophen poisoning. As you can read a 50 pound dog would need to ingest over 3500 mg of acetaminophen to suffer toxic effects. Your dog is half that weight but may have only eated a few pieces of a 325 mg pill. I wouldn't expect to see much effect at all ffrom the acetaminophen.

http://www.petplace.com/article/dogs/first-aid-for-dogs/toxins-poisons/acetaminophen-tylenol-toxicity-in-dogs

I hope this helps ease your mind a bit. I hope I've given you great service. If so, I'd appreciate a 5 star rating. The rating should be based on my answer and not any site issue. If you expected something different from the site, please don't rate my answer lower as a result. If you have any other questions at all, please reply here and I'll be happy to follow up with you.

Expert:  Jane Lefler replied 5 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Jane Lefler
Expert:  Jane Lefler replied 5 months ago.

Hi Again,

I just thought I'd check in to see how things are going for you and your dog. I strive to provide the best answer possible. Did you find my answer helpful?.